Nebraska, 2019

Hail and Damaging Winds in Nebraska, May 16, 2019

May 16, 2019 · NWS GID · 3 events in 2 counties and zones

A couple severe wind gusts and small hail occurred over parts of Furnas and Phelps counties on this Thursday evening. During the late afternoon, a couple small thunderstorms developed over northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A couple severe wind gusts and small hail occurred over parts of Furnas and Phelps counties on this Thursday evening. During the late afternoon, a couple small thunderstorms developed over northwest Kansas. They moved northeast and by 6 PM CST, they were in the McCook area. These storms congealed into a single storm, and by 630 PM CST the resulting storm moved into northwest Furnas county where winds were measured at 57 MPH at the Cambridge airport, and nickel size hail fell at Holbrook around 700 PM CST. This storm continued moving slightly north of east into southern Phelps county where winds were measured at 61 MPH between Atlanta and Holdrege, and 66 MPH between Loomis and Holdrege. The storm then rapidly weakened and dissipated over eastern Phelps county by 9 PM CST.

These storms formed in the warm sector. High pressure was off the coast of the Carolina's, while a stationary front extended from the Great Lakes across Nebraska to low pressure over eastern Colorado. The upper-level flow was moderately-amplified with a ridge over the Plains and a deep trough along the West Coast. As is typical for this area, these were high based storms that formed due to deep mixing. Just prior to the storms moving in, temperatures were in the lower 90s with dewpoints in the middle to upper 40s. Mid-level lapse rates were steep (8.5 C/km) resulting in MLCAPE around 1500 J/kg. Effective deep layer shear was weak, around 20 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 16, 2:21 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, May 16, 2:21 PM CST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
321 PM CDT Thu May 16 2019

.SHORT TERM...(This evening through Friday)
Issued at 309 PM CDT Thu May 16 2019

Short term concerns are centered around thunderstorms this evening
and again tomorrow afternoon and evening. This evening, a stalled
cold front will be the main focus for thunderstorms. Currently, this
front stretches from far southwest Nebraska up through LXN and ODX
and into northeast Nebraska. Given relatively weak forcing aloft, I
expect coverage to remain pretty isolated. In addition, low-level
moisture and deep-layer shear are both a bit lackluster (especially
compared to tomorrow), so I don't expect any significant severe
weather tonight. That being said, RAP mesoanalysis shows around
1000J/kg of MLCAPE and 20-30kts of effective bulk shear...which
would be marginally supportive of severe storms. Expect
thunderstorms to continue to move to the northeast through the
night, exiting the area by Friday morning.

Stronger forcing arrives on Friday as the main trough. As the front
pushes back north, we will see good instability develop over
Nebraska and Kansas...on the order of 3000-4000J/kg of MLCAPE. Shear
will also increase substantially as the upper trough moves in, with
40-50kts likely over portions of the area. All that being said, the
highest coverage of thunderstorms will likely end up being west and
north of the local area. The surface low isn't forecast to move into
far SW nebraska until almost 03Z...which isn't great timing for
severe weather in the local area. Nevertheless, any storms that
manage to develop in this environment could become severe with very
large hail, and damaging hail and possibly an isolated tornado or
two. But again, I want to reiterate that we are expecting the
majority of the severe weather to be north and west of the local
area...primarily over the Nebraska Sandhills.

.LONG TERM...(Friday night through Thursday)
Issued at 309 PM CDT Thu May 16 2019

By Saturday morning, cold front is forecast to have pushed through
the area, so severe weather should focus well to our southeast. Even
so, we will likely have scattered showers and weak thunderstorms
as the upper trough axis moves through.

Sunday should be mostly dry, but will be significantly cooler with
highs only in the upper 50s and 60s across the area. That is almost
30 degrees colder than the high temperatures that we're seeing
today.

The cool pattern continues Sunday night into Monday as the next
trough moves into the area. This brings widespread chances for
rain and thunderstorms Monday through Tuesday. Its still early,
but WPC's 4-5 day QPF shows 1-3" of rain across this area during
this timeframe...certainly not good news for farmers that are
still trying to get fields planted.

Beyond Tuesday, the area will remain in broad southwesterly flow
aloft, which will lead to a gradual warming trend into the middle
and latter half of the week. Wednesday and Thursday should remain
mostly dry, but the model consensus still keeps some slight
chances for rain and thunderstorms in the area ahead of yet
another western trough that will be approaching the area.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1225 PM CDT Thu May 16 2019

Isolated thunderstorms are expected in the vicinity of the
terminals this evening. Then late tonight, we will see LLWS
develop as the low-level jet increases.

On Friday, winds will remain southerly and increase as the warm
front lifts north.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
Hazardous weather outlook, May 16, 2:34 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
334 PM CDT Thu May 16 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
334 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe thunderstorms are possible this evening,
mainly between 6 pm and midnight for locations along and north of
a line from Arapahoe to Geneva, NE. Hail to the size of quarters
and damaging wind gusts to 60 MPH are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

On Friday, there is another chance for severe thunderstorms
across the entire area, but the main risk exists in areas
northwest of a line from Cambridge to Kearney to Greeley, NE.
Thunderstorms that develop may produce hail up to around baseball
size, wind gusts to around 70 MPH, and perhaps a few tornadoes.
The main time frame for severe weather on Friday favors the hours
between 4 PM and midnight.

Scattered thunderstorms are possible again Saturday afternoon and
evening, but severe weather is unlikely.

Intermittent chances for thunderstorms also exist across portions
of the outlook area from Monday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today between 6 pm and
midnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Special weather statement, May 16, 6:40 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
740 PM CDT Thu May 16 2019

NEZ072-082-170115-
Gosper NE-Furnas NE-
740 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND
NORTHWESTERN FURNAS COUNTIES UNTIL 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cambridge, or 25 miles east of McCook, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm and may
contain a brief, weak rope-like funnel cloud or landspout. Although
typically weaker and shorter lived than tornadoes associated with
organized supercell thunderstorms, landspout tornadoes can still
cause injury or minor damage. If a landspout is sighted, first take
any necessary tornado safety precautions, and then report the
landspout activity to the National Weather Service in Hastings and
local law enforcement.

Locations impacted include...
Cambridge, Arapahoe and Holbrook.

LAT...LON 4035 10010 4044 10009 4044 9998 4054 9998
      4060 9990 4038 9970 4017 10017 4021 10020
      4035 10020
TIME...MOT...LOC 0035Z 234DEG 18KT 4031 10015

Heinlein

The radar

The Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Furnas

When
May 16, 7:05 PM CST
Where
Furnas County, 1 mi WNW of Holbrook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.306, -100.037

Thunderstorm Wind, Phelps

When
May 16, 8:13 PM CST
Where
Phelps County, 3 mi E of Loomis
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.480, -99.463

A 66 MPH wind gust was recorded by a mesonet station located 3 miles east of Loomis. Gust was associated with a dissipating thunderstorm.

Thunderstorm Wind, Phelps

When
May 16, 8:15 PM CST
Where
Phelps County, 2 mi N of Atlanta
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.399, -99.470

A 61 MPH wind gust was recorded by a mesonet station located 2 miles north of Atlanta. Gust was associated with a dissipating thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821741, 821742, 821743.